A Secondary Cost of Antibiotic Resistance

As I mentioned a few days ago, I had a wee medical procedure. As post-operative prophylaxis, I had a total of five doses of the antibiotic ciprofloxacin (‘Cipro’) over two days (note: this is one of the legitimate uses of antibiotic therapy). Let’s just say that I’ve discovered that I’m probably one of the not-insignificant fraction of people who has ‘bowel discomfort’ after use of ciprofloxacin. Admittedly, discomfort is vastly preferable to dead, but it’s still definitely not the optimal post-operative experience.

Which brings us to a cost of antibiotic resistance that’s rarely discussed.

Usually, when the Mad Biologist or the Scary Disease Lady discuss antibiotic resistance, we describe the antibiotic resistance problem as a complete inability to treat disease–the drugs simply don’t work. But there’s a more subtle problem: the newer antibiotics typically have more severe side effects more often.

In my case, it was only annoying. But what if I had undergone bowel surgery? Or suppose I were a type I (juvenile) diabetic? In the latter case, I would have to keep food down and in me, or very bad things would happen (how can you control blood sugar levels when it’s not clear how much food you’ve actually assimilated?). The costs here are either increased hospitalization (which is expensive) or additional treatment and prescription to manage the secondary symptoms.

When we have to use newer drugs prophylactically because the older drugs fail too often, we make standard medical treatment that much harder.

Aside: During the anthrax attacks, in D.C., the lower-income, less-educated, and much more African-American postal workers received deoxycycline as prophylaxis (which does treat anthrax), while the Congresscritters and their staffs received the approved-for-treatment ciprofloxacin. In a city historically divided by race and class, this did not go over well. The irony is that deoxycycline can be taken long-term with minimal side effects, while many people simply couldn’t take ciprofloxacin over the long haul (nausea, diarrhea and other fun stuff). The postal workers received the better treatment due to the vagaries of the drug approval system: since deoxycycline is off-patent, no one has a financial incentive to perform the necessary drug tests to formally demonstrate to the FDA that deoxycycline is effective, while the makers of ciprofloxacin decided that they would throw anthrax into the mix. Thus, ciprofloxacin is the ‘standard of care’ for anthrax, even though it shouldn’t be.

This entry was posted in Antibiotics, Healthcare, Public Health. Bookmark the permalink.

3 Responses to A Secondary Cost of Antibiotic Resistance

  1. joemac53 says:

    Many years ago, I had a large tumor in my colon but my blood work said no cancer, so I was told I probably had an infection and was given Cipro. (tumor was located with CAT scan, right where I told them it would be: it hurt like hell) Sometimes they just don’t listen to themselves, let alone the patient.
    Cipro had no effect at all (since I didn’t have an infection) and I bailed after three days. Nothing has ever bothered my stomach so that shot was just a miss. I should have saved the remainder of my two week supply, but I knew that was not the best idea.
    That was my first encounter with anti-biotics. I was used to killing stuff with kerosene or bleach. The pharmacist who was supposed to make up my prescription refused to do it until I showed ID. “You’re not in the system!”
    “I haven’t been to the doctor for over thirty years.”
    “Are you allergic to any medicines?”
    “I don’t know.”
    “What are you doing, trying to be a wiseguy?”
    “I really don’t know, I never took any medicine!”
    They have their hooks in me now, I get one visit every year with Dr. Cancer, and one with Dr. Family practice. I can’t get away with anything.

  2. evodevo says:

    Cipro – and the rest of the quinolones, ESPECIALLY levaquin – bother the hell out of me. Two other women I know also get the same side effects – increased heart rate, amphetamine-like effects, insomnia/weird dreams, lack of appetite. My GP prescribes this stuff every time I have something. I have taken it on numerous occasions and the side effects are always the same.
    I developed atrial flutter last year, and now can use that as an excuse for not being able to take it. Hooray!

  3. Pingback: Links 11/6/11 | Mike the Mad Biologist

Comments are closed.